Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 41, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 13, 2018, 4:17 AM EDT for 5 counties in Pennsylvania. It was in force for 9 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2018, 4:17 AM EDT (08:17 UTC)
- Expired
- Aug 13, 2018, 1:15 PM EDT
- In force
- 9 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbia County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 115 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:30 AM EDT | HEAVY RAIN 2.2 | 1 N Hughesville, PA | SINCE MIDNIGHT. |
| Aug 13, 6:55 AM EDT | HEAVY RAIN 2.8 | Montgomery, PA | SINCE MIDNIGHT |
| Aug 13, 7:00 AM EDT | HEAVY RAIN 1.1 | 3 N Pennsdale, PA | SINCE MIDNIGHT. |
| Aug 13, 8:52 AM EDT | HEAVY RAIN 2.85 | 1 W Exchange, PA | SINCE MIDNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963
WGUS51 KCTP 130817
FFWCTP
PAC037-081-093-097-119-131215-
/O.NEW.KCTP.FF.W.0041.180813T0817Z-180813T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
417 AM EDT MON AUG 13 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northwestern Northumberland County in central Pennsylvania...
Southeastern Lycoming County in north central Pennsylvania...
Northwestern Montour County in central Pennsylvania...
Northwestern Columbia County in central Pennsylvania...
Northeastern Union County in central Pennsylvania...
* Until 815 AM EDT.
* At 417 AM EDT, Doppler radar indicated heavy rain across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Milton, Muncy, Watsontown, Hughesville, Montgomery, New Columbia,
Allenwood, Jerseytown, Lairdsville, Exchange, Delaware Run, West
Milton, Turbotville, Picture Rocks, McEwensville and
Washingtonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4102 7660 4102 7695 4122 7691 4136 7679
4133 7662 4131 7660 4130 7655 4129 7654
$$
CR3 follow-up statements
213
WGUS71 KCTP 131125
FFSCTP
Flash Flood Statement
National Weather Service State College PA
725 AM EDT MON AUG 13 2018
PAC037-081-093-097-119-131215-
/O.CON.KCTP.FF.W.0041.000000T0000Z-180813T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northumberland PA-Lycoming PA-Montour PA-Columbia PA-Union PA-
725 AM EDT MON AUG 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR
NORTHWESTERN NORTHUMBERLAND...SOUTHEASTERN LYCOMING...NORTHWESTERN
MONTOUR...NORTHWESTERN COLUMBIA AND NORTHEASTERN UNION COUNTIES...
At 723 AM EDT, Doppler radar indicated the heaviest rain is
occurring across the northern portion of the warning.
Some locations that will experience flooding include...
Milton, Muncy, Watsontown, Hughesville, Montgomery, New Columbia,
Allenwood, Jerseytown, Lairdsville, Exchange, Delaware Run, West
Milton, Turbotville, Picture Rocks, McEwensville and Washingtonville.
This includes the following streams and drainages...Oak Run...Trib.
to West Branch Susquehanna River near Central Oak Heights...Little
Fishing Creek...Mauses Creek...Warrior Run...White Deer Hole Creek...
Spring Run...Black Hole Creek...County Line Branch...West Branch
Susquehanna River...Margaret Run...White Hall Creek...Trib. to Beaver
run near Turbotville...Mill Creek...Glade Run...Muddy Run...Beaver
Run...Gregs Run...East Branch Chillisquaque Creek...Trib. to Little
Muncy Creek near Clarkstown...Mahoning Creek...Laurel Run...
Chillisquaque Creek...Big Run...Black Run...Trib. to West Branch
Susquehanna River near New Columbia...Trib. to Glade Run...Little
Muncy Creek...Muncy Creek and Delaware Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4102 7660 4102 7695 4122 7691 4136 7679
4133 7662 4131 7660 4130 7655 4129 7654
$$
CR217
WGUS51 KCTP 131207
FFWCTP
PAC037-081-093-097-119-131515-
/O.EXT.KCTP.FF.W.0041.000000T0000Z-180813T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
807 AM EDT MON AUG 13 2018
The National Weather Service in State College PA has extended the
* Flash Flood Warning for...
Northwestern Northumberland County in central Pennsylvania...
Southeastern Lycoming County in north central Pennsylvania...
Northwestern Montour County in central Pennsylvania...
Northwestern Columbia County in central Pennsylvania...
Northeastern Union County in central Pennsylvania...
* Until 1115 AM EDT.
* At 806 AM EDT, Doppler radar indicated heavy rain continues across
the warned area. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Milton, Muncy, Watsontown, Hughesville, Montgomery, New Columbia,
Allenwood, Jerseytown, Lairdsville, Exchange, Delaware Run, West
Milton, Turbotville, Picture Rocks, McEwensville and
Washingtonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4102 7660 4102 7695 4122 7691 4136 7679
4133 7662 4131 7660 4130 7655 4129 7654
$$
CR069
WGUS51 KCTP 131502
FFWCTP
PAC037-081-093-097-119-131715-
/O.EXT.KCTP.FF.W.0041.000000T0000Z-180813T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1102 AM EDT MON AUG 13 2018
The National Weather Service in State College PA has extended the
* Flash Flood Warning for...
Northwestern Northumberland County in central Pennsylvania...
Southeastern Lycoming County in north central Pennsylvania...
Northwestern Montour County in central Pennsylvania...
Northwestern Columbia County in central Pennsylvania...
Northeastern Union County in central Pennsylvania...
* Until 115 PM EDT.
* At 1101 AM EDT, Doppler radar indicated heavy rainfall continues
across the warned area. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Milton, Muncy, Watsontown, Hughesville, Montgomery, New Columbia,
Allenwood, Jerseytown, Lairdsville, Exchange, Delaware Run, West
Milton, Turbotville, Picture Rocks, McEwensville and
Washingtonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4102 7660 4102 7695 4122 7691 4136 7679
4133 7662 4131 7660 4130 7655 4129 7654
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 8:48 PM EDT, 7 hours 29 minutes earlier.
Area forecast discussion, Aug 12, 8:48 PM EDT, 7 hours 29 minutes before
Area Forecast Discussion National Weather Service State College PA 848 PM EDT Sun Aug 12 2018 .SYNOPSIS... A cut off upper low over Lake Erie will slowly lift east across Pennsylvania Monday and Tuesday. A ridge of high pressure will build into the region on Wednesday, followed by the arrival of a weak cold front late in the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Heavy rain showers are slowly decresing in intensity this evening. As conditions begin to improve, have allowed FLS and FFW products to expire upon coordination with emergency officials. While the area of heavy caused issues this evening, about 95% of the forecast area enjoyed pleasant and dry conditions. Lift in the favored left exit region of potent upper jet streak will keep slgt chc showers going overnight over the eastern half of the state. Short term, high res HRRR shows another bout of heavy rain over Schuylkill county overnight. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Upper low becomes centered over central PA on Monday. With cool air aloft, combined with diurnal heating and sufficient low level and deep layer moisture, we should see a marked increase in diurnally- driven convection Monday afternoon. Keeping POPs in the likely to categorical ranges for Monday afternoon and evening as a result. Some discussion of locally heavy rainfall threat and while eastern areas appear more prone based on synoptic setup and recent heavy rainfall, want to hold off on any headline issuance to better place a Watch box in the 24 to 30 hour timeframe. The plume of anomalous pwats remain well east of Pa, so the flash flood risk is on the lower side for central and western PA. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Not much signal for any large pattern change. Looking at a tendency to semi-phase 3 bundles of energy with time. New 12Z GFS trending toward recent runs of the EC. Same trends all season. Anyway, not a lot of change. For next Sunday, went with mainly the superblend, but lower POPS. Otherwise mainly small changes. Still looking at showers and storms Monday night into Tuesday evening. I did up POPS some across the south central areas Monday night, given POPs, location of the upper lvl low, trends this wet summer season, and to fit in better with others. Wednesday into Thursday still look mainly dry, as weak ridging occurs over western PA. There could be a shower across the far northwest late Wednesday into Thursday morning. Showers and storms more likely late Thursday evening into Friday, as warm advection sets up. Weak cold front moves across the region late Friday, so I still think Saturday will be mainly dry. For Sunday, highest chc of showers and storms looks to be across the south, based on the 00Z EC and comparison of recent runs of several models. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... VFR conditions generally prevail across central PA this evening. While there are some pretty heavy showers and thunderstorms around likely reducing visibilities likely into the IFR range, these have avoided TAF locations. Light winds and low level moisture expected to produce widespread fog and low stratus overnight at most airfields. Problem for Monday is how quickly and efficiently these lower clouds and fog will dissipate, with very light wind flow. Short term guidance suggests that MVFR fog could prevail in the east much of the day. Based on guidance and grids (official forecast) have bumped up all TAFs to include VCSH during the afternoon, with categorical SHRA in KMDT and KLNS in the afternoon. For Monday, convection expected to be more widespread that Sunday. .Outlook... Mon-Tue...AM cig/vsby restrictions likely with slow improvement. Additionally, SHRA/TSRA with associated restrictions especially in the afternoon. Wed...AM fog. Otherwise no six wx. Thu-Fri...AM fog. Otherwise, scattered showers/tstms will bring local restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Martin NEAR TERM...DeVoir/Tyburski SHORT TERM...DeVoir LONG TERM...Martin AVIATION...Jung
Hazardous weather outlook, Aug 13, 1:52 AM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service State College PA 152 AM EDT Mon Aug 13 2018 PAZ004>006-010>012-017>019-024>028-033>036-045-056-063-064-140600- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry- Cumberland-Adams- 152 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ037-041-042-046-049>053-057>059-065-066-140600- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York- Lancaster- 152 AM EDT Mon Aug 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:58 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 13, 1:46 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Centre, Clinton and 21 more | 43 hr |
| Aug 13, 1:53 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 13, 2:20 AM EDT | Areal Flood Advisory | CTP | Lycoming, Montour, Northumberland, Union | 3 hr |
| Aug 13, 2:24 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 4 hr |
| Aug 13, 4:03 AM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
| Aug 13, 4:26 AM EDT | Flash Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 6 hr |
| Aug 13, 5:47 AM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Aug 13, 6:05 AM EDT | Flash Flood Warning | CTP | Sullivan | 6 hr |
| Aug 13, 6:31 AM EDT | Flash Flood Warning | CTP | Columbia | 6 hr |
| Aug 13, 6:34 AM EDT | Areal Flood Advisory | CTP | Cumberland | 3 hr |
| Aug 13, 6:38 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 3 hr |
| Aug 13, 6:47 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 13, 7:04 AM EDT | Flash Flood Warning | CTP | Columbia, Lycoming | 6 hr |
| Aug 13, 7:22 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 32 hr |
| Aug 13, 8:12 AM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 13, 9:16 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 37 hr |
| Aug 13, 10:01 AM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 4 hr |
| Aug 13, 10:39 AM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 6 hr |
| Aug 13, 11:10 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Aug 13, 11:23 AM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 3 hr |
| Aug 13, 11:58 AM EDT | Areal Flood Warning | CTP | Sullivan | 6 hr |
| Aug 13, 12:03 PM EDT | Areal Flood Advisory | CTP | Cambria | 3 hr |
| Aug 13, 12:05 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Aug 13, 12:51 PM EDT | Areal Flood Warning | CTP | Columbia, Lycoming, Montour | 6 hr |
| Aug 13, 1:05 PM EDT | Areal Flood Advisory | CTP | Bedford, Franklin, Fulton, Somerset | 3 hr |
| Aug 13, 4:03 PM EDT | Special Weather Statement | CTP | Cambria | 27 min |
| Aug 13, 4:32 PM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 3 hr |
| Aug 13, 5:19 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield, Huntingdon | 3 hr |
| Aug 13, 5:53 PM EDT | Areal Flood Advisory | CTP | Cumberland, Franklin, Fulton, Huntingdon, Perry | 3 hr |
| Aug 13, 6:15 PM EDT | Areal Flood Warning | CTP | Sullivan | 12 hr |
| Aug 13, 6:45 PM EDT | Areal Flood Warning | CTP | Columbia, Lycoming, Montour | 12 hr |
| Aug 13, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 58 min |
| Aug 13, 7:29 PM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.